Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Kansas City, MO

January 4, 20056 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jan 4, 2005, 6:18 PM CST for 6 counties in Missouri. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 4, 2005, 6:18 PM CST (00:18 UTC)
Expired
Jan 5, 2005, 2:15 AM CST
In force
8 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Chariton County, MO, Cooper County, MO, Howard County, MO, Pettis County, MO, Randolph County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 131 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 050020
FFWEAX
MOC041-053-089-159-175-195-050815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CST TUE JAN 4 2005

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHARITON COUNTY IN NORTH CENTRAL MISSOURI.
  COOPER COUNTY IN CENTRAL MISSOURI.
  HOWARD COUNTY IN CENTRAL MISSOURI.
  PETTIS COUNTY IN CENTRAL MISSOURI.
  RANDOLPH COUNTY IN NORTH CENTRAL MISSOURI.
  SALINE COUNTY IN CENTRAL MISSOURI.

* UNTIL 215 AM CST.

* AT 613 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME
  LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BOONVILLE...
  MARSHALL...MOBERLY...SEDALIA...ARMSTRONG...ARROW ROCK...BELLAIR...
  BLACKWATER...BRUNSWICK...BUNCETON...BYNUMVILLE AND CAIRO.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

LAT...LON 3958 9232 3931 9235 3927 9246 3900 9258
      3873 9265 3872 9308 3857 9312 3856 9347
      3921 9345 3934 9318 3967 9322 3967 9276
      3961 9273

$$

PC
1 follow-up statement
000 
WGUS73 KEAX 050314
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
909 PM CST TUE JAN 4 2005

MOC041-053-089-159-175-195-050815-
CHARITON MO-RANDOLPH MO-SALINE MO-HOWARD MO-COOPER MO-PETTIS MO-
909 PM CST TUE JAN 4 2005

...FLASH FLOOD WARNING CONTINUES FOR CHARITON...COOPER...HOWARD...
PETTIS...RANDOLPH AND SALINE COUNTIES UNTIL 215 AM CST...

AT 904 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
POCKETS OF HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR 
ESTIMATED THAT AROUND AN INCH AND A HALF OF RAINFALL HAS OCCURRED 
DURING THE EVENING HOURS. 

HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR. SOME LOCATIONS THAT
WILL EXPERIENCE FLOODING INCLUDE...BOONVILLE...MARSHALL...MOBERLY...
SEDALIA...ARMSTRONG...ARROW ROCK...BELLAIR...BLACKWATER...
BRUNSWICK...BUNCETON...BYNUMVILLE AND CAIRO.

LAW ENFORCEMENT OFFICIALS IN HOWARD COUNTY REPORT WATER OVER THE 
ROAD AT HIGHWAY 5 AND COUNTY ROAD 320.  IN SALINE COUNTY...WATER WAS 
OVER HIGHWAY 65 10 MILES SOUTH OF MARSHALL AND IN PETTIS COUNTY 
WATER WAS OVER HIGHWAY 50 2 MILES WEST OF SEDALIA.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.

LAT...LON 3958 9232 3931 9235 3927 9246 3900 9258
      3873 9265 3872 9308 3857 9312 3856 9347
      3921 9345 3934 9318 3967 9322 3967 9276
      3961 9273

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 2:55 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 4, 2:55 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CST TUE JAN 4 2005

...MAJOR ICE STORM IN PROGRESS ACROSS EASTERN KANSAS INTO WESTERN
MISSOURI...

.DISCUSSION...

BAND OF ELEVATED CONVECTION CURRENTLY EXTENDS FROM ALONG OK/KS
BORDER EASTWARD INTO SOUTHWEST MO. HEAVY PRECIPITATION JUST NORTH
OF THIS LINE OF CONVECTION CONTINUES TO SPREAD ACROSS SOUTHERN CWA.
EXPECT SEVERAL HOURS OF MODERATE TO HEAVY FREEZING RAIN TO CONTINUE
ACROSS CENTRAL PORTIONS OF CWA INTO THE EARLY EVENING HOURS. AREAS
ACROSS EXTREME SOUTHERN CWA ARE CURRENTLY ABOVE FREEZING...AND
EXPECT THEM TO REMAIN ABOVE FREEZING AT LEAST INTO THE EARLY EVENING
HOURS...HOWEVER HEAVY RAINFALL WILL LIKELY CONTINUE TO LEAD TO
FLOODING...AND WILL CONTINUE FLOOD WATCH THROUGH THE OVERNIGHT
HOURS. ONLY SUBSTANTIAL CHANGE TO FORECAST WAS TO REMOVE ANY MENTION
OF SNOW FROM FORECAST ACROSS AREAS FROM KC TO KIRKSVILLE THROUGH THE
MORNING HOURS WEDNESDAY...AS LAYER ABOVE COLD POOL SHOULD REMAIN
ABOVE FREEZING THROUGH THIS PERIOD. AS COLD POOL DEEPENS DURING THE
MORNING EXPECT FREEZING RAIN TO CHANGE OVER TO SLEET. HOWEVER GIVEN
STRENGTH OF WARM ADVECTION ALOFT THINK ETA MODEL IS LIKELY OVERDOING
STRENGTH/DEPTH OF COLD POOL FROM KC TO KIRKSVILLE...WHERE STILL
THINK FREEZING RAIN WILL BE PREDOMINANT FORM OF PRECIPITATION AND
ICE ACCUMULATIONS IN EXCESS OF ONE INCH ARE POSSIBLE. OVERALL HAVE
NOT CHANGED MUCH THIS AFTERNOON...AS PREVIOUS THINKING STILL HOLDS.

SEAMAN

TEMPERATURES WILL LIKELY REMAIN BELOW FREEZING THROUGH FRIDAY
MORNING, SO ACCUMULATED ICE WILL LIKELY REMAIN ON TREES AND
POWERLINES THROUGH SOMETIME ON FRIDAY. SOME MELTING WILL LIKELY
OCCUR ON THURSDAY WITH SOME FILTERED SUNSHINE, BUT WITH TEMPERATURES
LINGERING IN THE TEENS AND TWENTIES FOR MUCH OF THE DAY MELTING WILL
BE SLOW.

STRONG UPPER SOUTHWEST FLOW SHOULD SET UP LEE SIDE TROUGHING OVER
THE PLAINS ON FRIDAY BRINGING A QUICK WARM UP TO THE REGION.
SOUTHWEST FLOW SHOULD CONTINUE THROUGH THE WEEKEND KEEPING
TEMPERATURES 15 TO 20 DEGREES ABOVE AVERAGE. THE GFS HAS BEEN
CONSISTENT ADVERTISING A SHORTWAVE LATE FRIDAY NIGHT INTO SATURDAY.
GULF MOISTURE APPEARS TO BE LIMITED SO FOR NOW IVE LIMITED
PRECIPITATION CHANCES TO 20-30% FROM BUTLER TO LEXINGTON TO
PRINCETON AND POINTS EAST.

KOCH

&&

.PREV DISCUSSION...

1225 PM...
SIGNIFICANT WINTER STORM REMAINS ON SCHEDULE...WITH INITIAL ROUND OF
PRECIPITATION DEVELOPING ACROSS SOUTHERN/CENTRAL KS. FREEZING LINE
REMAINS ROUGHLY ALONG A LINE FROM PAOLA TO WARRENSBURG TO
MACON...AND DONT ANTICIPATE THIS LINE MAKE MUCH IF ANY PROGRESS
NORTHWARD THIS AFTERNOON INTO THIS EVENING...AS NORTHEASTERLY
BOUNDARY LAYER FLOW INCREASES...ADVECTING COLDER AIR SOUTHWARD FROM
IA. EXPECT MODERATE TO HEAVY FREEZING RAIN TO REACH WESTERN FRINGES
OF CWA WITHIN THE NEXT COUPLE OF HOURS...THEN SPREAD EASTWARD INTO
THE EVENING HOURS. STILL EXPECT A LET-UP OF SORTS IN THE
PRECIPITATION BEFORE MAIN ENERGY ASSOCIATED WITH UPPER LOW OVER CA
ARRIVES LATE TONIGHT INTO THE MORNING HORUS WEDNESDAY...RESULTING IN
A SECOND AROUND OF MODERATE TO HEAVY PRECIPITATION. ETA PROG
SOUNDING SUGGEST WARM LAYER ALOFT TO REMAIN ACROSS ALL BUT NW CORNER
OF CWA THROUGH MORNING HOURS WEDNESDAY...THUS EXPECT PRECIP TYPE TO
REMAIN FREEZING RAIN...CHANGING TO SLEET AS COLD POOL DEEPENS ACROSS
AREAS ALONG AND SOUTH OF A KSTJ TO PRINCETON MO LINE. ICE
ACCUMULATIONS IN EXCESS OF ONE INCH WITHIN SWATH FROM KC/STJ
EASTWARD TO IRK/MOBERLY LOOK MORE THAN POSSIBLE...ESPECIALLY GIVEN
PRECIP RATES CURRENTLY BEING OBSERVED IN THE ICT AREA.

ADDITIONALLY...HEAVY PRECIPITATION ACROSS FAR SOUTHERN CWA LOOKS TO
FALL PRIMARILY AS RAIN THIS EVENING...EXACERBATING ONGOING
FLOODING SITUATION ACROSS THIS AREA. IN ADDITION...FFG VALUES ARE
LESS THAN ONE INCH...SO GOING FLOOD WATCH LOOKS IN GOOD SHAPE. HAVE
BACKED OFF A LITTLE ON SNOW WORDING...OTHERWISE GOING FORECAST LOOKS
IN GOOD.

SEAMAN

&&

.PREV DISCUSSION

422 AM...
STRONG OVERRUNNING PATTERN WILL DEVELOP ACROSS THE REGION TODAY...AS
SOUTHERLY FLOW INCREASES IN ADVANCE OF THE UPPER TROUGH. STRONG COLD
HIGH PRESSURE OVER THE NORTHERN PLAINS HAS PUSHED THE SURFACE
FRONT WELL SOUTH OF THE FORECAST AREA...AND TEMPS ARE BELOW FREEZING
EVERYWHERE EXCEPT ACROSS OUR SOUTHERN MOST TIER OF COUNTIES.
PRECIPITABLE WATER VALUES OF AROUND AN INCH ARE FORECAST BY THE ETA
AND GFS...AND WITH THE WATER VAPOR LOOP SHOWING ABUNDANT MOISTURE
STREAMING INTO THE REGION...THAT LOOKS REASONABLE.

MAY SEE SOME DRIZZLE OR FREEZING DRIZZLE ACROSS THE AREA THIS
MORNING AS LARGE SCALE ASCENT DEVELOPS DUE TO INCREASING DIFFLUENT
FLOW ALOFT. HOWEVER THE BRUNT OF THE RAIN/FREEZING RAIN ISNT
EXPECTED UNTIL JUST AFTERNOON AS SHORTWAVE ENERGY MOVES INTO THE
REGION. MAY SEE A DECREASE IN COVERAGE AND/OR INTENSITY THIS
EVENING...BEFORE THE NEXT ROUND DEVELOPS AND MOVES ACROSS THE REGION
OVERNIGHT INTO WEDNESDAY.

STILL LOOKS LIKE MUCH OF THE FORECAST AREA FROM KANSAS CITY NORTH
AND EAST TO KIRKSVILLE WILL SEE SIGNIFICANT ICING. TEMPS IN THE MID
AND UPPER 20S ARE EXPECTED ALONG WITH RAINFALL AMOUNTS GREATER THAN
ONE INCH. THE BUILD UP OF ICE WILL BE LESS TO THE SOUTH...WHERE
TEMPS WILL BE HANGING IN THE LOWER 30S. HAVE THEREFORE UPGRADED THE
WINTER STORM WATCH TO AN ADVISORY...AND LEFT THE WARNINGS AS THEY
WERE. MODEL SOUNDINGS ARE STARTING TO SHOW A LONGER PERIOD OF
FREEZING RAIN OR SLEET ACROSS NORTHWEST MISSOURI...SO HAVE DECREASED
SLIGHTLY THE AMOUNT OF SNOW EXPECTED.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...ICE STORM AND WINTER STORM WARNINGS AND ADVISORIES IN EFFECT
FOR THE AREA THIS AFTERNOON THROUGH WEDNESDAY...SEE STLWSWEAX FOR
DETAILS.

MO...ICE STORM AND WINTER STORM WARNINGS AND ADVISORIES IN EFFECT
FOR THE AREA THIS AFTERNOON THROUGH WEDNESDAY...SEE STLWSWEAX FOR
DETAILS.

FLOOD WATCH IN EFFECT FOR AREAS ALONG A LINE FROM WARRENSBURG TO
FAYETTE FOR TODAY AND TONIGHT.

WFO EAX
Hazardous weather outlook, Jan 4, 12:48 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1248 PM CST TUE JAN 4 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051200-

...A SIGNIFICANT WINTER STORM REMAINS ON TRACK TO AFFECT THE REGION
LATE THIS AFTERNOON THROUGH THE DAY WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF FREEZING RAIN WILL SPREAD ACROSS MUCH OF THE OUTLOOK
AREA...WITH SOME SLEET POSSIBLY MIXED IN ACROSS FAR NORTHWEST
MISSOURI...LATE THIS AFTERNOON THROUGH THIS EVENING. ANOTHER ROUND OF
FREEZING RAIN...SLEET AND SNOW WILL ARRIVE LATE TONIGHT INTO THE
MORNING HOURS WEDNESDAY. BY WEDNESDAY AFTERNOON...AREAS ALONG A SWATH
EXTENDING FROM KANSAS CITY AND ST JOSEPH EASTWARD THROUGH MACON AND
KIRKSVILLE CAN EXPECT AN INCH OF ICE ACCUMULATION. AREAS NORTHWEST OF
THIS SWATH WILL LIKELY SEE UP TO 6 INCHES OF SNOW ACCUMULATION
OVERTOP OF A QUARTER INCH OF ICE...WHILE AREAS TO THE SOUTH CAN
EXPECT AROUND A QUARTER INCH OF ICE ACCUMULATION.

ADDITIONALLY...HEAVY RAIN EXPECTED LATE THIS AFTERNOON INTO THE
EVENING HOURS ACROSS CENTRAL MISSOURI...WHERE TEMPERATURES ARE
CURRENTLY JUST ABOVE FREEZING...WILL LIKELY RESULT IN AN INCREASE IN
FLOODING ALONG AREA RIVERS IN STREAMS...MAINLY ALONG AND SOUTH OF A
LINE FROM WARRENSBURG TO FAYETTE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

AFTER THE IMPENDING WINTER STORM EXITS THE AREA DURING THE AFTERNOON
HOURS WEDNESDAY...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SEAMAN

In the hours before

Local storm report, Jan 4, 4:24 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
424 PM CST TUE JAN 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     FREEZING RAIN    2 NW ST JOSEPH          39.78N 94.87W
01/04/2005  0.00 INCH        BUCHANAN           MO   TRAINED SPOTTER

            SPOTTER REPORTS ICING ON CARS AND TREES. ALSO REPORTED
            SLEET MIXING IN WITH THE FREEZING RAIN.

&&

HUDSON

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.